Hail, Mitchell
- When
- May 1, 11:49 PM CST
- Where
- Mitchell County, 0.1 mi NW of Osage
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.281, -92.822
Scattered thunderstorms over northeast Iowa produced quarter size hail near Volney (Allamakee County) in the early morning hours of May 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms over northeast Iowa produced quarter size hail near Volney (Allamakee County) in the early morning hours of May 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 10:36 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1136 PM CDT TUE MAY 1 2012 .SHORT TERM...OVERNIGHT 1136 PM CDT TUE MAY 1 2012 STORMS ALONG THE INSTABILITY GRADIENT IN IOWA CONTINUE TO BE THE DOMINANT STORMS WITH MUCH OF THE EARLIER CONVECTION IN EAST CENTRAL MINNESOTA/WEST CENTRAL WISCONSIN WEAKENING OVER THE PAST FEW HOURS. THE LOW LEVEL JET HAS STRENGTHENED AS WELL WHICH HAS LED TO SOME ISOLATED TO SCATTERED CONVECTION DEVELOPING AHEAD OF THE LINE OF STORMS THAT EXTENDS FROM SOUTH CENTRAL MINNESOTA INTO NORTH CENTRAL IOWA. SOME WEAK INSTABILITY OF 500-1000 J/KG OF MUCAPE CONTINUES TO FEED INTO THE LINE OF STORMS IN NORTH CENTRAL IOWA...THOUGH THE 02.03Z RUC SHOWS THIS INSTABILITY DECREASING TO THE EAST OVERNIGHT. CURRENT THINKING IS THAT THE LINE OF STORMS WILL CONTINUE TO PROPAGATE EAST-SOUTHEAST ALONG THE NOSE OF THE LOW LEVEL JET OVERNIGHT AND GRADUALLY WEAKEN. THUS...SOME GUSTY WINDS AND HEAVY RAIN STILL CAN NOT BE RULED OUT ALONG WITH SOME SMALL HAIL IN ANY ISOLATED STORMS OUT AHEAD OF THE LINE OVERNIGHT. IF WINDS LIGHTEN UP BEHIND THE RAIN/STORMS...THEN SOME FOG WILL BE POSSIBLE ACROSS THE REGION TOWARD DAYBREAK TOMORROW MORNING. .LONG TERM...SATURDAY THROUGH TUESDAY 255 PM CDT TUE MAY 1 2012 BROAD UPPER LEVEL RIDGING SLATED INTO EARLY NEXT WEEK...VIA THE LATEST GFS AND ECMWF. BOTH STILL FAVOR BRINGING BITS OF UPPER LEVEL ENERGY THROUGH THE RIDGE SAT/SUN...WITH SUN/SUN NIGHT HAVING THE MOST AGREEMENT FOR PCPN CHANCES. SOLUTIONS START TO DIVERGE AS WE WORK INTO MID WEEK. WILL GO WITH CONSENSUS. TEMPERATURES SHOULD RETURN TO MORE SEASONABLE...EVEN A BIT BELOW NORMAL READINGS. && .AVIATION...THROUGH 06Z THURSDAY 1136 PM CDT TUE MAY 1 2012 BUSY 24 HOUR PERIOD AT THE TAF SITES WITH STORMS MOVING IN OVER THE NEXT FEW HOURS. GUSTY WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREATS AS THE STORMS MOVE IN OVERNIGHT. AHEAD OF THEM...A 1KFT TO 2KFT STRATUS DECK HAS MOVED IN ACROSS THE REGION AND WILL LIKELY STAY IN PLACE OVERNIGHT. SOME ADDITIONAL FOG COULD DEVELOP AFTER THE RAIN MOVES THROUGH IF WINDS WEAKEN BEFORE DAYBREAK. GOING INTO THIS AFTERNOON...MORE THUNDERSTORMS WILL LIKELY DEVELOP WITH MORE HEAVY RAIN...STRONG WINDS AND HAIL POSSIBLE. AS A COLD FRONT MOVES THROUGH IN THE EVENING...THE RAIN AND THUNDER SHOULD COME TO AN END. && .ARX WATCHES/WARNINGS/ADVISORIES... 255 PM CDT TUE MAY 1 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...HALBACH LONG TERM....RIECK AVIATION...HALBACH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 956 PM CDT TUE MAY 1 2012 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-021200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK- 956 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN .DAY ONE...TONIGHT THUNDERSTORMS HAVE DEVELOPED FROM SOUTHWESTERN MINNESOTA INTO NORTHWESTERN IOWA AND WILL MOVE INTO THE AREA OVERNIGHT. THE MAIN CLUSTER OF SEVERE STORMS IS IN NORTHWEST IOWA WHICH COULD END UP GOING THROUGH NORTHEAST IOWA. THE MAIN THREATS WITH THESE STORMS ARE DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AFTERNOON AND EVENING AND AGAIN ON THURSDAY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS LOOK TO BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. HOWEVER...CONDITIONS MAY BECOME FAVORABLE FOR ISOLATED TORNADOES WEDNESDAY AFTERNOON AND EVENING. FROM FRIDAY THROUGH MONDAY...THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AS WELL AS WEDNESDAY AND THURSDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-086>088-WIZ017-029-032>034-041>044-021200- ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED- TAYLOR-TREMPEALEAU-WABASHA-WINONA- 956 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN. .DAY ONE..OVERNIGHT THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST WISCONSIN INTO CENTRAL MINNESOTA...BUT WILL CONTINUE TO WEAKEN AS THEY MOVE EAST OVERNIGHT. A FEW GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER LOOKS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AFTERNOON AND EVENING AND AGAIN ON THURSDAY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS LOOK TO BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. HOWEVER...CONDITIONS MAY BECOME FAVORABLE FOR ISOLATED TORNADOES WEDNESDAY AFTERNOON AND EVENING. FROM FRIDAY THROUGH MONDAY...THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AND THURSDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RABERDING/WETENKAMP/HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1128 PM CDT TUE MAY 1 2012 IAZ008-009-018-019-MNZ079-086-087-094-095-020630- CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA- 1128 PM CDT TUE MAY 1 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...DODGE... FILLMORE...FLOYD...HOWARD...MITCHELL...MOWER...OLMSTED AND WABASHA COUNTIES... AT 1125 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM SOUTH CENTRAL MINNESOTA AND NORTHERN IOWA ALONG THE I-35 CORRIDOR...MOVING EAST AT 35 MPH. WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... CLAREMONT...WEST CONCORD...DODGE CENTER...AUSTIN...MANTORVILLE AND KASSON. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. ZT
The La Crosse radar (KARX), 145 km away, was scanning. The volume nearest the first event began at 06:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371846, 371847.